Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 209, NWS Pueblo, CO

August 6, 2020El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 6, 2020, 4:09 PM MDT for El Paso County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2020, 4:09 PM MDT (22:09 UTC)
Expired
Aug 6, 2020, 4:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:25 PM MDTHAIL 17 Nnw Rush, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS55 KPUB 062209
SVRPUB
COC041-062245-
/O.NEW.KPUB.SV.W.0209.200806T2209Z-200806T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
409 PM MDT Thu Aug 6 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central El Paso County in east central Colorado...

* Until 445 PM MDT.

* At 409 PM MDT, a severe thunderstorm was located 7 miles north of
  Rush, or 32 miles southwest of Limon, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 10405 3883 10406 3885 10424 3900 10424
TIME...MOT...LOC 2209Z 258DEG 10KT 3894 10414 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
4 follow-up statements
803 
WWUS55 KPUB 062218
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
418 PM MDT Thu Aug 6 2020

COC041-062245-
/O.CON.KPUB.SV.W.0209.000000T0000Z-200806T2245Z/
El Paso CO-
418 PM MDT Thu Aug 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...

At 418 PM MDT, a severe thunderstorm was located 7 miles north of
Rush, or 32 miles southwest of Limon, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 10405 3883 10406 3888 10423 3901 10422
TIME...MOT...LOC 2218Z 257DEG 9KT 3894 10413 

HAIL...1.50IN
WIND...60MPH
 
$$

kam
867 
WWUS55 KPUB 062231
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
431 PM MDT Thu Aug 6 2020

COC041-062245-
/O.CON.KPUB.SV.W.0209.000000T0000Z-200806T2245Z/
El Paso CO-
431 PM MDT Thu Aug 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...

At 431 PM MDT, a severe thunderstorm was located 7 miles north of
Rush, or 30 miles southwest of Limon, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 10410 3890 10421 3901 10421 3905 10405
      3883 10406
TIME...MOT...LOC 2231Z 258DEG 10KT 3895 10408 

HAIL...1.50IN
WIND...60MPH
 
$$

kam
098 
WWUS55 KPUB 062235
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
435 PM MDT Thu Aug 6 2020

COC041-062245-
/O.CON.KPUB.SV.W.0209.000000T0000Z-200806T2245Z/
El Paso CO-
435 PM MDT Thu Aug 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...

At 435 PM MDT, a severe thunderstorm was located 7 miles north of
Rush, or 29 miles southwest of Limon, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 10410 3894 10420 3902 10418 3905 10405
      3883 10406
TIME...MOT...LOC 2235Z 258DEG 10KT 3895 10406 

HAIL...1.50IN
WIND...60MPH
 
$$

kam
462 
WWUS55 KPUB 062244
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
444 PM MDT Thu Aug 6 2020

COC041-062254-
/O.EXP.KPUB.SV.W.0209.000000T0000Z-200806T2245Z/
El Paso CO-
444 PM MDT Thu Aug 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EL PASO COUNTY
WILL EXPIRE AT 445 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3884 10410 3894 10420 3902 10418 3905 10405
      3883 10406
TIME...MOT...LOC 2244Z 258DEG 10KT 3895 10404 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:09 PM MDT, 1 hour earlier.

Area forecast discussion, Aug 6, 3:09 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Thu Aug 6 2020

.SHORT TERM...(This evening through Friday)
Issued at 309 PM MDT Thu Aug 6 2020

Currently...
As of 2pm showers and thunderstorms have formed in northern El Paso
County and Southern Las Animas County. Low level moisture and
instability are still plentiful with temperatures hanging around the
low 80s and dewpoints in the low 60s across the eastern plains. The
western plains and I-25 corridor have begun to dry out a bit as more
westerly flow sets in with current dew points dipping from the low
40s into the high 30s. The mountains are currently noticeably dry
with dewpoints in the mid-high 20s.

Later today through tonight...
Strong to severe storms are possible
as current thunderstorms move eastward into Kiowa county over the
next few hours. Current SPC analyses show 1500-2500 J/Kg of CAPE
over the plains and shear between 20-30 kts. CAPE is currently
forecasted to increase to near 3000 over some parts of the plains
over the next few hours, and the latest HRRR runs have been showing
a strong storm moving through Kiowa County around 1Z, so confidence
in the severe potential for this area is relatively high at this
time. If storms do manage to become severe, gusty winds over 50 mph
and half-dollar sized hail will be possible. The latest SPC guidance
as well as HRRR runs also show thunderstorms moving throw El Paso
and Baca county later this afternoon through early evening, but
there is low confidence that these storms will become severe,
although a few small hail reports can't be ruled out.

Tomorrow...
As the upper-level ridge axis moves east of Colorado tomorrow, flow
aloft becomes more westerly and will lower POPs a bit. Overall
tomorrow will be a few degrees hotter than today and stay
consistently dry, with the chance for a few isolated storms over the
mountains tomorrow afternoon. High temps will be in the mid 80s in
the valleys and near 100 over the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM MDT Thu Aug 6 2020

Friday night through Saturday...An upper ridge of high pressure is
expected to hang on across the area through Sat, with the ridge axis
positioned roughly along the CO and KS border. Southwest flow aloft
is feeding some moisture up across the Four Corners and into the
Great Basin, fueling isolated to scattered convection across the CWA
through Sat though the best chances will remain over the higher
terrain and I-25 corridor. Look for highs in the 80s for the high
valleys, and 90s to near 100F for the plains.

Sunday through Wednesday...Models still indicate that the southern
US ridge flattens out as it slides to the west across NM and AZ.
This will allow a more westerly flow aloft to settle in across the
region for Sun through midweek, decreasing available moisture while
keeping the maximum temps up. There will be isolated convection
possible each aftn, mainly tied to the mts, with the main storm
threat each day being gusty winds as well as cloud to ground
lightning. Expect highs each day in the upper 70s to mid 80s for the
high valleys, and upper 80s to upper 90s for the plains.

The one outlier will be Mon, when a weak cold front pushes south
across eastern CO through the morning. This will help cool temps
slightly for Mon, as well as introduce isolated convection across
the eastern plains during the late aftn. High temps Mon are forecast
to be about 5 to 7 degrees cooler, as compared to Sun, Tue or Wed.

Thursday...A longwave upper trough redevelops and pushes onto the
West Coast, swinging the flow aloft to a more southwest direction
once again for the Four Corners region as the upper ridge moves east
across TX and OK. Convection chances start to increase along the
Continental Divide as the moisture plume opens up, while the
remainder of the higher terrain will see isolated storm activity.
High temps will climb into the 80s for the high valleys, and mid 80s
to mid 90s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 309 PM MDT Thu Aug 6 2020

KALS...
VFR conditions expected at the TAF site over the next 24
hours. Gusty southwest winds are expected to persist over the area
through about 02Z, before weakening overnight and into tomorrow.

COS...
Thunderstorms are currently passing northeast of the
terminal, but not close enough to directly impact it. Outflow and
gusty winds could impact the terminal over the next hour, will
monitor for possible updates. Storms are expected to move out of the
area within the next 2 hours. Otherwise VFR conditions are expected
through tonight and tomorrow morning with winds weakening after
sunset.

KPUB...
VFR conditions expected at KPUB during the entire forecast
period. There is a chance of an isolated thunderstorm passing
through Pueblo county before 00Z, but it is unlikely that any
convection will impact the terminal directly. Tonight winds will
calm and cloud cover should remain consistent into tomorrow morning.

-MG

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH/GARBEROGLIO
LONG TERM...MOORE
AVIATION...HODANISH/GARBEROGLIO
Hazardous weather outlook, Aug 6, 11:29 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Thu Aug 6 2020

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Thu Aug 6 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible this afternoon and
evening. The best chance of severe storms will be from central Kiowa
County down through Springfield. Severe storms could produce hail
up to half-dollar size and gusty outflow winds up to 50 mph.

General thunderstorms will be possible this afternoon and evening
in El Paso county and the far southeast plains, capable of
producing locally heavy rainfall, gusty winds up to 50 mph and
lightning.

Near-critical fire weather conditions could be possible in the
southern San Louis Valley this afternoon due to dry conditions and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated afternoon showers and thunderstorms are expected daily
over the mountains, with the potential for activity to reach the
high valleys and the I-25 corridor. The primary threats with any
storms will be cloud to ground lightning and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early evening, generally east of a
line from Eads to Springfield.

GARBEROGLIO

In the hours before

Special weather statement, Aug 6, 1:09 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Pueblo CO
109 PM MDT Thu Aug 6 2020

COZ084-061945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
109 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a thunderstorm over
Peyton, or 23 miles northeast of Colorado Springs, moving east at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

LAT...LON 3890 10417 3897 10452 3905 10452 3913 10427
      3913 10406
TIME...MOT...LOC 1909Z 270DEG 10KT 3901 10444

Hodanish
Special weather statement, Aug 6, 1:53 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
153 PM MDT Thu Aug 6 2020

COZ084-062030-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
153 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 25 miles northeast of Colorado Springs. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan.

LAT...LON 3897 10415 3901 10445 3904 10445 3913 10421
      3913 10419
TIME...MOT...LOC 1953Z 257DEG 3KT 3901 10441

Hodanish
Special weather statement, Aug 6, 3:27 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT Thu Aug 6 2020

COZ094-099-062200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
327 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pritchett, or 23 miles west of Springfield, moving east
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3725 10312 3745 10316 3758 10263 3719 10262
TIME...MOT...LOC 2127Z 264DEG 25KT 3736 10304

MOORE
Special weather statement, Aug 6, 4:05 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
405 PM MDT Thu Aug 6 2020

COZ084-085-062230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
405 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rush, or 32 miles southwest of Limon, moving east at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rush.

LAT...LON 3894 10405 3883 10406 3886 10424 3906 10421
      3906 10405
TIME...MOT...LOC 2205Z 276DEG 13KT 3895 10413

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:06 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Aug 5, 6:15 PM MDTSpecial Weather StatementPUBEl Paso, Teller45 min
Aug 5, 6:45 PM MDTSpecial Weather StatementPUBCuster45 min
Aug 5, 6:50 PM MDTSpecial Weather StatementPUBPueblo40 min
Aug 5, 6:58 PM MDTSpecial Weather StatementPUBTeller47 min
Aug 5, 7:05 PM MDTSpecial Weather StatementPUBTeller40 min
Aug 5, 7:13 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller32 min
Aug 5, 7:20 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo25 min
Aug 5, 7:43 PM MDTSevere Thunderstorm WarningPUBPueblo18 min
Aug 5, 7:44 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 5, 7:48 PM MDTSpecial Weather StatementPUBEl Paso42 min
Aug 5, 7:49 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso, Teller2 hr
Aug 5, 8:04 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 6, 1:09 PM MDTSpecial Weather StatementPUBEl Paso36 min
Aug 6, 1:53 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 6, 3:27 PM MDTSpecial Weather StatementPUBBaca33 min
Aug 6, 4:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
Aug 6, 4:11 PM MDTSpecial Weather StatementPUBBent49 min
Aug 6, 4:12 PM MDTSpecial Weather StatementPUBBaca48 min
Aug 6, 5:32 PM MDTSpecial Weather StatementPUBElbert28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.